Texas, 2004

Flash Flood and Hail in Texas, August 6 to 7, 2004

August 6 to 7, 2004 · NWS MAF · 2 events in 2 counties and zones

A complex of strong to severe thunderstorms tracked from the Texas south plains into the northeastern Permian Basin during the late evening of the 6th. The southern storm of the linear complex was an intense high precipitation supercell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$350,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of strong to severe thunderstorms tracked from the Texas south plains into the northeastern Permian Basin during the late evening of the 6th. The southern storm of the linear complex was an intense high precipitation supercell. This storm produced a swath of very large and damaging hail. Thunderstorms and heavy rainfall also resulted in flash flooding in Snyder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 6, 7:10 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 6, 7:10 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT FRI AUG  6 2004

.UPDATE...
WATCHING THE EVOLUTION OF A MCS OVER THE TEXAS SOUTH PLAINS.
MEANWHILE...EARLIER CONVECTION TO THE EAST HAS LAID AN OUTFLOW
BOUNDARY THAT EXTENDS ROUGHLY FROM BETWEEN SEMINOLE AND LAMESA
THROUGH MIDLAND TO FAR EASTERN TERRELL COUNTY.  HARD TO SAY RIGHT
NOW HOW THE INTERACTION OF THE MCS TO THE NORTH AND THE POTENTIALLY
COOLER AIR EAST OF THE BOUNDARY WILL PLAY OUT...BUT WE FEEL FAIRLY
CONFIDENT THAT THE MCS WILL CONTINUE TO PROPAGATE SOUTH
SOUTHEASTWARD AND SHOULD ENTER NORTHEASTERN ZONES WITHIN THE NEXT
FEW HOURS.  HAVE RECONFIGURED POP...SKY...WX...QPF...AND WIND GRIDS
TO ACCOUNT FOR THIS SCENARIO.  UPDATED PRODUCTS FORTHCOMING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/70
Hazardous weather outlook, Aug 6, 12:00 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT FRI AUG 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
100 PM CDT (1200 PM MDT) FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED DEVELOP AND MOVE SOUTHEASTWARD
ACROSS THE AREA TONIGHT.  THE BEST CHANCES FOR THUNDERSTORMS ARE
ALONG AND NORTH OF A LINE FROM CARLSBAD TO LAMESA TO SNYDER.  HEAVY
RAIN...FREQUENT LIGHTNING AND GUSTY WINDS TO 50 MPH ARE THE PRIMARY
HAZARDOUS WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Dawson

When
August 6, 9:08 PM CST to 9:40 PM CST
Where
Dawson County, 4 mi NNE of Grandview
Measured
2.75 in hail
Property damage
$20,000
Crop damage
$350,000
Reported by
GOVT OFFICIAL
Coordinates
32.967, -101.967

A high precipitation supercell moved slowly southeast across northern Dawson County during the late evening of the 6th. This storm resulted in a large swath of damaging hail ranging in size from quarters to baseballs. Most of the damage was restricted to cotton crops from the Lynn/Dawson county line near Grandview. A survey by the Dawson County Agricultural Extension Agent concluded that over 5,000 acres of cotton were lost. The storm weakened before crossing U.S. Highway 87 at Arvana where it produced only pea size hail.

Flash Flood, Scurry

When
August 6, 10:35 PM CST to August 7, 1:00 AM CST
Where
Scurry County, Snyder
Reported by
LAW ENFORCEMENT
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

The Scurry County Sheriffs Department reported flash flooding that resulted in high water running through several city streets. Deputies closed some streets with barricades.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418411, 5418412.